New York, 2002Damaging Wind in New York, May 31, 2002
May 31, 2002 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 7:50 AM EST, 5 hours 10 minutes earlier.
Area forecast discussion, May 31, 7:50 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
850 AM EDT FRI MAY 31 2002
SENT A QUICK UPDATE TO ADJUST TIMING OF PRECIPITATION FOR WEST AND
CENTRAL ZONES. PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS MOVING
QUICKLY EAST AND WILL ENTER WEST ZONES IN NEXT HOUR OR SO.
.BGM...NONE.
JML
In the hours before
Special weather statement, May 31, 10:30 AM EST, 2 hours 30 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-312115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT FRI MAY 31 2002
...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE
REGION REMAINS MOIST AND UNSTABLE. THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT. THE STORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON
AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS.
SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN
SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA
SINCE MONDAY. THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO
FLASH FLOODING IS POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 31, 12:15 PM EST, 45 minutes before
NYZ045-046-311815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT FRI MAY 31 2002
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CINCINNATUS....OR ABOUT 3
MILES NORTHWEST OF MC DONOUGH....MOVING EAST AT 40 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...NORWICH AND PRESTON AT 130
PM...SOUTH NEW BERLIN AND HOLMESVILLE AT 145 PM...LAURENS AND MORRIS
AT 200 PM...PORTLANDVILLE AND MT VISION AT 215 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
NICOSIA
Thunderstorm Wind, Otsego
- When
- May 31, 1:00 PM EST
- Where
- Otsego County, Richfield Spgs
- Measured
- 60 kt (69 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.850, -74.967
Numerous trees, lines, and poles down, some of which were blocking roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 31, 20021 death · 54 injured · $10 million · 1 in hail · 7 events
- Heat in Missouri, May 31, 20022 deaths · 1 event
- Tornado in New York, May 31, 20027 injured · $600,000 · F1 · 1 event
- Rip Current in North Carolina, May 31, 20021 death · 1 event
- Tornadoes and Hail in New York, May 31, 2002$616,000 · F1 · 30 events
- Hail and Damaging Winds in Ohio, May 31, 2002$336,000 · 1.75 in hail · 18 events
- Damaging Winds and Lightning Strikes in New Hampshire, May 31, 2002$150,000 · 50 kt wind · 24 events
- Tornado and Damaging Winds in Maine, May 31, 20021 injured · $60,000 · F1 · 9 events
- Hail and Damaging Winds in California, May 31, 2002$300,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, May 31, 2002$190,000 · 55 kt wind · 6 events
- Hail in Iowa, May 31, 2002$128,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Ohio, May 31, 2002$72,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299719.